Wellness Wednesday – Steroids Part 2

It has been a really interesting couple of weeks for me. On the 7th, my doctor prescribed a six-day tapering steroid pack. Initial effects of the pack were phenomenal: all the hives, facial rash, and inflammation disappeared for several days. On the fourth day, I had a massive inflammation attack about an hour after I posted my Sunday Coffee discussing how wonderful the steroids had been. My entire scalp/face, arms, and legs were covered in rash, and I had bad hives break out on my thighs. I have no idea why. I took an Allegra, which helped all the rashes, and after my daily dose of steroids, the hives went away. Clearly, I’m having this inflammation reaction to something more than just the medicinal cocktail the doctor gave me in Dec/Jan. Apparently that cocktail was just the straw that broke the camel’s back.

After that first massive outbreak, I’ve been taking allergy meds every morning. I’m scheduled to see an allergist on the 4th. Fingers crossed that 1) he can find the source, and 2) I’m not allergic to cats. Interestingly, watching the inflammation on my face come and go as my body fought it, I realize I’ve been having low-grade inflammatory reaction for years. This picture is from 2013, and what I thought was just normal at the time – my facial skin redder and rawer than the rest of my skin – was actually inflammation. (You can actually see the line on my neck where the inflammation ended!) It was worse on some days (like when I took this picture) and better on others. So probably I’ve been reacting to something for a very long time. I don’t know if that something is a food, a contact allergy, a hormone imbalance, or something else. But I plan to figure it out!

The good thing is that the massive amounts of inflammation seem to be under control, even if I’m still getting a moderate amount of it. I’ve been able to exercise (especially strength train and yoga) without feeling like I’m going to die. I wish I’d gotten this taken care of in early January, because I did NOT enjoy my normal January yoga challenge (Dedicate) at all. I thought it was just because the program was much more strength-heavy, but I now suspect that inflammation was the reason. I suppose when just walking two blocks to check your mail feels like running a marathon, downward dog is going to make you feel like you’re about to collapse, eh? I white-knuckled my way through Dedicate, and now I wonder if a future repetition will be easy-peasy-lemon-squeezy.

Notably, I’m also starting to wonder if inflammation is behind all my anosmia/smell issue too. Three days into my steroid treatment, I woke up able to smell things I haven’t been able to smell in over a year – fish, the way the burner on the stove smells when you accidentally burn something on it, oranges, body odor, maple sausage, ammonia, etc. For one day, I could smell nearly everything, and it all smelled normal. The next day, I could smell things still, but the scents were starting to be buried under the distortion again. Each day the steroid treatment got smaller, my ability to smell properly diminished a little more, until it disappeared completely again when the treatment was over. I had my follow-up with the ENT yesterday, and she agreed that inflammation might have something to do with it. She’s ordering specific blood tests to rule out mineral excess/deficiency and a CT scan of my sinuses, but I’m hedging my bets on the allergist.

And if all that wasn’t enough, I had one really great benefit from the steroids that no one but me was expecting. My doctor actually tried to persuade me from the steroid treatment because steroids generally cause people to gain weight. I knew this would not be the case for me. I’d been holding at the same weight for six weeks due to inflammation, and I knew that as soon as my body calmed the f*ck down, my weight would drop significantly. And it did. In the six days of taking steroids, I lost 4 lbs. I dropped to a number on the scale that I haven’t seen since Feb 2017, and which is about half a pound lower than my lowest weight of 2018. And hey, my goal shirt from last summer started to fit!

Unfortunately, it’s been tough in the week since I got off the steroids. As soon as the last dose was out of my system, a lot of my symptoms came back completely or in part. My insomnia flared worse than it’s been in 18 months, and I didn’t sleep – at all – for three nights straight (hence no Sunday Coffee last weekend). My senses of smell and taste went insane before they settled back to where they were pre-steroid. I had rampant hives running down arms, legs, chest, back, and face at random moments, and I still get them occasionally at night. Some days my face feels fine, and others it’s burning and swollen and red. My weight bumped back up immediately (though this very well could be because of the not-sleeping issue, and the eating horribly because of the not-sleeping issue). Clearly all these things are tied to inflammation and a histamine response, possibly to an allergy response, and I don’t even begin to know where to start with diagnosis. Hopefully the allergist will have some good thoughts. I am so sick of all this!! Those few days of being healthy felt SO GOOD and I want that back now please.

Advertisements

About Amanda

Writing. Family. Books. Crochet. Fitness. Fashion. Fun. Not necessarily in that order. Note: agender (she/her).
This entry was posted in Wellness and tagged , . Bookmark the permalink.

2 Responses to Wellness Wednesday – Steroids Part 2

  1. Word Lily says:

    So frustrating that it didn’t just take care of it! I hope you get to the bottom of it (and can solve it) soon.

    I was especially interested to read your post today because I just started prednisone (I think for the first time ever) yesterday — mine is a 12-day tapering pack — to hopefully help me finally and for good beat this illness I’ve been battling for more than 8 weeks now. (Virus, pneumonia, influenza, virus, virus … all those last ones while still the pneumonia of course.) I’m so tired of being sick!!!

    Like

    • Amanda says:

      Good luck to you! I can’t do prednisone. My doctor tried to give it to me last summer and after one dose I had massive heartburn and couldn’t sleep, plus it made everything taste like copper. To this day most dairy products taste like copper still! So this time they went back to the methlprenisolone or something like that. But now I already need a second pack! At least I think I’ve figured out what’s caused the problem this time!

      Like

Leave a Reply to Amanda Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.